Alert archive / Kansas / Wind Advisories in 2010
Wind Advisory 2, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Apr 1, 2010, 3:42 AM CDT for 18 counties in Kansas. It took effect at Apr 1, 2010, 12:00 PM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Apr 1, 2010, 3:42 AM CDT (08:42 UTC)
- In effect from
- Apr 1, 2010, 12:00 PM CDT
- Expired
- Apr 1, 2010, 3:34 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2664 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
565 WWUS73 KTOP 010842 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 342 AM CDT THU APR 1 2010 ...A WINDY START TO APRIL... .DEEPENING LOW PRESSURE OVER THE WESTERN HIGH PLAINS TODAY WILL LEAD TO THE DEVELOPMENT OF STRONG WINDS ACROSS MUCH OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON. THE WINDS ARE EXPECTED TO DECREASE LATER THIS EVENING AFTER SUNSET. KSZ008>012-020>024-026-034>039-054-011700- /O.NEW.KTOP.WI.Y.0002.100401T1700Z-100402T0200Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-LYON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... EMPORIA 342 AM CDT THU APR 1 2010 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING. * TIMING...WINDS WILL INCREASE THROUGH THE DAY WITH THE STRONGEST WIND SPEEDS EXPECTED THIS AFTERNOON THROUGH EARLY EVENING. * WINDS...SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH ARE EXPECTED. SOME LOCALLY HIGHER WIND GUSTS TO AROUND 50 MPH ARE POSSIBLE WEST OF A COUNCIL GROVE TO MANHATTAN TO MARYSVILLE LINE. * IMPACTS...MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE ADVISORY AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE GIVEN TO CROSS WINDS WHEN DRIVING ON EAST WEST ORIENTED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 40 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
2 follow-up statements
148 WWUS73 KTOP 011637 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1137 AM CDT THU APR 1 2010 .A STRONG PRESSURE GRADIENT WILL REMAIN ACROSS EASTERN AND NORTH CENTRAL KANSAS...AS A SURFACE TROUGH GRADUALLY DEEPENS ACROSS WESTERN KANSAS. THIS WILL KEEP STRONG SOUTHERLY WINDS ACROSS THE AREA THROUGH THE AFTERNOON. KSZ008>012-020>024-026-034>039-054-012200- /O.CON.KTOP.WI.Y.0002.100401T1700Z-100402T0200Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-LYON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... EMPORIA 1137 AM CDT THU APR 1 2010 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING. * TIMING...WINDS WILL REMAIN STRONG THROUGH THE AFTERNOON...GRADUALLY DIMINISHING AFTER 6 PM THIS EVENING. * WINDS...SOUTH AND SOUTHWEST WINDS WILL BLOW AROUND 30 MPH WITH GUSTS AROUND 40 MPH. * IMPACTS...DRIVING HIGH PROFILE VEHICLES WILL BE DIFFICULT ON EAST TO WEST ORIENTED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE ADVISORY AREA...AND BE ALERT TO SUDDEN GUSTS OF WIND. && $$ WOLTERS
653 WWUS73 KTOP 012034 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 334 PM CDT THU APR 1 2010 KSZ008>012-020>024-026-034>039-054-012145- /O.CAN.KTOP.WI.Y.0002.000000T0000Z-100402T0200Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-LYON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... EMPORIA 334 PM CDT THU APR 1 2010 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND ADVISORY. THE WINDS HAVE NOT BEEN AS STRONG AS EARLIER FORECAST. WIND SPEED SHOULD REMAIN IN THE 20 TO 30 MPH RANGE WITH HIGHER GUSTS INTO THE EVENING. HOWEVER THEY ARE NOT EXPECTED TO INTENSIFY THROUGH THE REMAINED OF THE AFTERNOON. THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. $$ WOLTERS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 1, 3:40 AM CDT, 2 minutes earlier.
Area forecast discussion, Apr 1, 3:40 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 340 AM CDT THU APR 1 2010 .DISCUSSION... THE PRIMARY CHALLENGES WITH THIS FORECAST PACKAGE WILL BE WINDS AND FIRE WEATHER TODAY...FOLLOWED BY PRECIP CHANCES AND TEMPS FRIDAY INTO SATURDAY. CONCERNING TODAY...IT WILL BE WARM ONCE AGAIN QUITE WINDY. THE WESTERN HALF OF THE CWA CAN EXPECT DEEPER MIXING...AND WHILE THE LOW LEVEL WIND FIELDS ARE A SHADE WEAKER IN THESE AREAS...THE POTENTIAL FOR GUSTS OF 45 OR GREATER IS A BIT BETTER. AT THE SAME TIME...THE EASTERN PARTS OF THE CWA SEE STRONGER LOW LEVEL WIND FIELDS WITH LESS GUST POTENTIAL VIA MORE LIMITED MIXING. IN THE END IT APPEARS THAT AREAS ALONG AND WEST OF THE KANSAS TURNPIKE WILL SEE WINDS CAPABLE OF EXCEEDING 30 MPH SUSTAINED WITH GUSTS OF 45 MPH. THUS WILL ISSUE A WIND ADVISORY FOR THESE AREAS. COULD CONCEIVABLY SEE THE REST OF THE CWA COMING ABOVE WIND ADVISORY THRESHOLDS THIS AFTERNOON BUT AM NOT AS CONFIDENT IN THOSE PORTIONS OF EAST CENTRAL KANSAS WHERE IT DOES NOT LOOK QUITE AS FAVORABLE. HIGH TEMPS ARE FORECAST TO ONCE AGAIN CLIMB INTO THE LOWER 80S. ANOTHER CONCERNING FEATURE FOR TODAY IS A DRY LINE CREEPING INTO CENTRAL KANSAS. THE NAM WOULD INDICATE THAT THE DRYLINE WILL MAKE IT AS FAR AS THE WESTERN 2 TIERS OF COUNTIES IN THE CWA. THIS WOULD PROMOTE SLIGHTLY HIGHER TEMPS AND MUCH LOWER RH VALUES LATE THIS AFTERNOON. MORE DETAIL IN THE FIRE WEATHER PORTION OF THE DISCUSSION BELOW. THE UPPER LOW...LARGE SCALE HEIGHT FALLS...AND JET SUPPORT WILL SLOWLY MOVE EAST ACROSS THE PLAINS ON THURSDAY NIGHT. CONVECTION MAY DEVELOP AS EARLY AS THURSDAY NIGHT OVER CENTRAL KANSAS BUT FEEL IT SHOULD REMAIN WEST OF THE CWA THROUGH AT LEAST FRIDAY MORNING GIVEN THE STRONG CAPPING INVERSION IN PLACE. HOWEVER AS THE HEIGHT FALLS CONTINUE TO PROGRESS EAST...EXPECT THE CONVECTION TO FOLLOW SUIT AND MOVE INTO THE WESTERN PARTS OF THE CWA EARLY FRIDAY. THE SFC COLD FRONT WILL BE THE PRIMARY FOCUS FOR CONVECTION DURING THE DAY ON FRIDAY AS THE INVERSION ALOFT LOOKS TO REMAIN SUFFICIENT TO INHIBIT FREE UNFORCED CONVECTION AND SOME DEEP SOURCE OF LIFT WILL BE REQUIRED. CONCERNING ANY SEVERE POTENTIAL...EARLY CONVECTION WILL LIKELY BE ELEVATED IN NATURE BUT MAY BE CAPABLE OF A FEW STRONG TO SEVERE HAIL PRODUCING STORMS. FROM MID DAY INTO THE EVENING HOURS...THE STRENGTH OF THE STORMS WILL DEPEND LARGELY ON HOW MUCH HEATING EASTERN PARTS OF THE CWA CAN EXPERIENCE PRIOR TO FRONTAL PASSAGE. IT CURRENTLY APPEARS THAT CLOUD COVER WILL BE PRETTY DENSE EAST OF THE FRONT AND HEATING LIMITED. THIS WOULD LIMIT SFC BASED INSTABILITY. EVEN WITH LIMITED SFC BASED CAPE...WIND FIELDS ARE QUITE STRONG AND WOULD BE SUPPORTIVE OF ORGANIZED THUNDERSTORMS... LIKELY IN THE FORM OF QLCS THANKS TO STORM MOTIONS RUNNING PARALLEL TO THE FRONTAL BOUNDARY. A FEW STORMS MAY BE CAPABLE OF SEVERE HAIL AND DAMAGING WINDS...PARTICULARLY IF THEY ARE ABLE TO SEND SOME OF THE AMBIENT WIND ENERGY TO THE SFC. THIS WILL ONCE AGAIN LARGELY BE DEPENDENT ON THE AMOUNT OF PRE-FRONTAL HEATING. HEAVY RAINFALL WILL ALSO BE A THREAT GIVEN THE SLOW PROGRESSION OF THE FRONT AND THE TRAINING STORM MOTIONS. SOME AREAS MAY SEE AN INCH OR MORE UNDER MORE PERSISTENT CONVECTION...BUT THE OVERALL ATMOSPHERIC MOISTURE CONTENT SHOULD REMAIN IN CHECK AND KEEP RATES FROM BECOMING TOO EXTREME. THE COLD FRONT IS FORECAST TO BE THROUGH THE CWA BY SATURDAY EVENING WITH COOLER TEMPS FILTERING IN BEHIND. THE GFS AND ECMWF CONTINUE TO INDICATE PRECIP CHANCES LINGERING WELL BEHIND THE FRONT IN THE COLD ADVECTION REGIME. THIS APPEARS FEASIBLE AND KEPT AT LEAST LOW END POPS INTO THE FIRST PART OF SATURDAY. THE COLD ADVECTION ALOFT WILL BE STRONG IN THE WAKE OF THIS SYSTEM AND SATURDAY LOOKS CHILLY IN COMPARISON TO THIS WEEK. A ZONAL FLOW PATTERN BUILDS BACK IN FOR SUNDAY WITH A WEAK BAROCLINIC ZONE SETTING UP ACROSS KANSAS. THE NEXT WAVE OF ENERGY TURNS FLOW ALOFT SOUTHWESTERLY BY MONDAY WITH LOW LEVEL FLOW PERPENDICULAR TO THE FRONTAL BOUNDARY BRINGING A SLIGHT CHANCE FOR A THUNDERSTORM MONDAY. MODELS DIVERGE SIGNIFICANTLY IN TERMS OF SENSIBLE WEATHER AFTER MONDAY AND HAVE MADE LITTLE CHANGE TO THE CURRENT FORECAST FOR THAT TIME PERIOD. BARJENBRUCH && .FIRE WEATHER... WINDS WILL BE QUITE STRONG OUT OF THE SOUTH ACROSS THE ENTIRE REGION TODAY. GUSTS AS HIGH AS 45 MPH WILL BE LIKELY BY LATE AFTERNOON WITH POTENTIAL FOR EVEN SOME SLIGHTLY HIGHER GUSTS OVER CENTRAL PARTS OF KANSAS. THE GOOD NEWS IS THAT SFC DEWPOINTS ARE ON THE INCREASE AND LIMITED MIXING IS EXPECTED TO KEEP RH LEVELS IN CHECK THIS AFTERNOON...PARTICULARLY EAST OF AN EMPORIA TO MARYSVILLE LINE. THE WILD CARD FOR TODAYS FORECAST COMES IN THE FORM OF A DRY LINE OVER CENTRAL KANSAS. SOME MODEL GUIDANCE IS MOVING THIS SIGNIFICANTLY DRIER AIR AS FAR EAST AS ABILENE AND WASHINGTON BY LATE AFTERNOON. AM NOT CURRENTLY VERY CONFIDENT IN THE DRY AIR MAKING IT THIS FAR EAST AND REFLECT THAT IN THE CURRENT FORECAST. HOWEVER...AREAS WEST OF THE DRY LINE WILL SEE SIGNIFICANTLY LOWER RH VALUES...STRONGER WIND GUSTS WITH MORE OF A WESTERLY COMPONENT...AND A MUCH MORE DANGEROUS FIRE WEATHER SITUATION. WILL DEFINITELY NEED TO MONITOR THIS SITUATION CLOSELY. BARJENBRUCH && .AVIATION... FRONT CONTINUES TO LIFT SLOWLY NORTHWARD AWAY FROM THE TAF SITES KEEPING SOUTH/SOUTHEAST WINDS TONIGHT GENERALLY 7-14KTS THEN VEERING SLIGHTLY MORE SOUTHERLY BEYOND 12Z AND INCREASING THROUGH THE MORNING. WILL ALSO CONTINUE WITH LLWS IN ALL TAFS UNTIL 11-12Z AS FCST SOUNDINGS STILL SHOWING LLVL JET WINDS DRAMATICALLY INCREASE IN THE UPPER PORTIONS OF A STRONG INVERSION. DID NOT GO WITH MVFR CIGS LATE TONIGHT/EARLY THURSDAY MORNING AS THE NAM INDICATES...BUT DO EXPECT AREA OF DEVELOPING STRATUS IN TX TO QUICKLY MAKE A RUN NORTHWARD WITH THE LEADING EDGE MAKING IT INTO KS...BUT WILL CARRY FEW-SCT015 FOR NOW AS DEPTH OF MOISTURE IN THIS LAYER SHOULD BE THIN. STRONGEST SFC WINDS SHOULD OCCUR IN THE PEAK HEATING HOURS BUT GUSTS NEAR OR ABOVE 30KTS SHOULD BE COMMON IN THE 16Z-00Z/02 TIMEFRAME. NO PRECIP FCST IN THE TAF SITES THRU 06Z/02. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Mar 31, 3:47 PM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 347 PM CDT WED MAR 31 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-012100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 347 PM CDT WED MAR 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOUTHERLY WINDS WILL INCREASE TO 20 TO 30 MPH BY THURSDAY AFTERNOON WITH STRONGER GUSTS. FIRE DANGER WILL BE ELEVATED ONCE AGAIN DUE TO THE WINDS AND LOW RELATIVE HUMIDITY. THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH EARLY SATURDAY AS A COLD FRONT MOVES ACROSS THE AREA. A FEW STRONG STORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE MONDAY INTO NEXT TUESDAY. THE WEATHER PATTERN SUGGESTS THAT THERE IS SOME RISK FOR SEVERE WEATHER EARLY NEXT WEEK. STAY TUNED.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.